First Posted 1/13/2014
A viewer on YouTube commented on my video about hot flashes  from Suboxone, but I don’t know if that is because the symptoms dissipate, or if people learn to deal with the symptoms.  I suspect that both are true.  But for some people, the sweating and heat are no small matter:

Here is what I wrote back, and a few more thoughts:

There seems to be a form of tolerance that develops more slowly than tolerance to the analgesic and euphoric effects of buprenorphine.  At least in the patients I’ve followed, complaints about constipation and hot flashes only go away over a period of months– after the other subjective effects of buprenorphine are long-gone.

Those who struggle with hot flashes may find relief by reducing the daily dose to the lowest amount that keeps blood levels above the ceiling threshold, around 4-8 mg per day. I think that in some case, people make the mistake of blaming withdrawal for the sweats and taking more and more buprenorphine, when the problem is too much opioid effect, not too little

I recommend that patients carry a damp cloth or folded paper-towel, to use to create a chill when hot flashes start by touch the cloth to the face or neck. Another trick is to find a sink, and run cold water over the backs of the hands.  Anything that creates a chill—a blast of air conditioning to the face in the car, or an ice-cube touching the neck– will turn hot flashes off before they get started.

Nerves release acetylcholine to activate sweat glands in the skin, so medications that block acetylcholine reduce sweating.  But acetylcholine is also the neurotransmitter for salivary glands, so medications that block sweating will cause dryness of the mouth.  Many medications with unrelated primary functions have blocking effects at the acetylcholine receptor, causing ‘anticholinergic side effects.’   Anticholinergic effects are so common that medical students use a mnemonic as a reminder to keep the side effects in mind, when patients present with a certain pattern of symptoms:  dry as a bone, red as a beet, blind as a bat, hot as a hare, and mad as a hatter.  The symptoms are particularly common in the elderly, but can occur in younger patients taking high doses of anticholinergic medications.

The goal is to take an amount of an anticholinergic medication that reduces the worst of the sweating, without causing other anticholinergic effects.  Oxybutynin and glycopyrrolate are two medications used off label to reduce perspiration.  Sweating serves a valuable function by cooling the body, particularly in warm atmospheres.  Anticholinergic medications have the potential to cause hyperthermia, and even death.  Anticholinergic medications can also cause memory problems, particularly in older people.
Most of my patients have found that hot flashes, like constipation, become less severe over time.


2 Comments

Brent · October 20, 2023 at 1:35 am

You have no idea what you are talking about.
The ceiling level is 3mg, above that, there is no euphoria, this is why taking more than than 3mg for s euphoric feeling is virtually impossible. Hot flashes on the other hand gets worse when you take more than needed. Why do I know this, because I’ve been on suboxone for 18 years. I take it for pain management. Suboxone on one hand is a wonder drug, and on the other hand, is evil as Hell. While it has no effect on me euphorically, if a person who isn’t on opioids, took just 1 mg, they would be unpleasantly high for two days, including nausea, and although I have zero euphoria, I get hot flashed as bad as a woman going through menopause, it is horrible. The only way to successfully detox from sub, is to taper it way way beyond what the doctors tell you. You have to taper down to micro doses, along with Intermittency. I wasn’t even told there was withdrawal symptoms, the told me that I would be fine tapering to 25mg, to which they cut me off. I went through Hell, I couldn’t sleep, did not sleep for 8 days. Went to emergency twice to get some help for sleep, both times they sent me home with 4-500 mg lortab, can you believe it? they helped me get to sleep for about 30 minutes, till I woke up zinging with out if this world withdrawal symptoms, which as we know now, can remain up to 30 + days.
I never did quit, I’m still on sub. Those eight days, scared the hell out of me, so instead, I am on it for pain management for a back problem. I have a friend who is still on heavy drugs for his back, and he is slowly losing his short term and long term memory. Through an unrelated event, my doctor cut me off, but I was able to bank enough Sub to last me several years. I have helped others taper off sub by teaching them to taper down to a micro dose. getting myself to do it us another story, but I have to do it soon before I run out, because I am sick and tired of these hit flashes, and just sick and tired if being dependent on it.

    J Junig MD PhD · October 20, 2023 at 9:58 am

    So, after getting a PhD studying opioids, working with opioids as an anesthesiologist for ten years, and prescribing buprenorphine to about 1000 people, I have no idea what I’m talking about. Interesting. The biggest decision for me is whether to hit ‘approve’ on your post!

    Euphoria has nothing to do with the ‘ceiling level’ as you called it. Euphoria simply requires significant activation of the mu opioid receptor. After all, people get enough ‘euphoria’ from codeine to make it an addictive substance. Euphoria goes away with tolerance, because as receptors become more tolerant, it becomes harder and harder to activate them. That’s why people on buprenorphine can take very large amounts of opioids after surgery and experience no euphoria — because the buprenorphine blocks receptor activation and allows only a small amount of stimulation. People get pain relief, but they don’t experience the usual warm euphoria they remember.

    I’ve helped about 600 patients taper off buprenorphine. I won’t detail it here because I have several posts dedicated to tapering. It doesn’t require withdrawal symptoms, and with the right comfort meds it doesn’t even require insomnia. The secret it to have enough time to do it slowly, and to keep the pharmacology in mind — that the lower the dose, the more slowly the taper.

    You don’t seem to understand the history and nature of buprenorphine. The medication has been around for about 40 years. Most of that time, it was available dissolved in saline, brand name temgesic. A typical dose for treating pain was 100 micrograms. More recently, Butrans became available as a skin patch. The highest dose of buprenorphine available in Butrans is about 0.5 mg per day. The dose used for addiction treatment is a supra-maximal dose, over ten times higher than the maximum dose used to treat pain. In those doses, buprenorphine is about as strong as 35 mg of methadone. Methadone clinics often have patients on hundreds of milligrams of methadone per day – so compared to the methadone used by those treatment programs, buprenorphine is not all that strong.

    Not sure what is significant about the 4 lortab… which is hydrocodone, another weak opioid. You would have slept better with a good dose of clonidine and a mg of lorazepam.

    People do well if they taper down to about 300 micrograms per day. The film works best for tapering because it can be cut and divided in consistent portions. But again, there are several detailed posts here about stopping buprenorphine. Buprenorphine isn’t magic; it is just another opioid partial agonist. It is incredibly useful for the current opioid overdose epidemic. But it isn’t special, and it isn’t evil.

Please don't use your real name unless you want it to show. Thanks for commenting!!

This site uses Akismet to reduce spam. Learn how your comment data is processed.